What is the difference between Hypoglycemia and Hyperglycemia?
Hypoglycemia occurs when blood glucose levels fall below 4 mmol/L (72mg/dL). Being aware of the early signs of hypoglycemia will allow a Diabetic to treat their low blood glucose levels quickly - in order to bring them back into the normal range (5.5-6.9 mmol). Note: The following readings are for a random blood glucose 4-7.8mmols/l.
It is also recommended to make close family and friends nd a colleague in the workplace aware of the signs of hypoglycemia in case a Diabetic fails to recognise the symptoms.
Whilst low blood sugar levels can happen to anyone, dangerously low blood sugar can occur in people who take the following medication:
- Sulphopnylureas (such as glibenclamide, gliclazide, glipizide, glimepiride, tolbutamide)
- Prandial Glucose Regulators (such as repaglinide, nateglinide) - lower risk
Please ask your Doctor to get more knowledge if any of your current medications can cause Hypoglycemia.
What are the causes of hypoglycemia?
Whilst medication is the main factor involved in hypoglycemia within people with diabetes, a number of other factors can increase the risk of hypos occurring.
Factors linked to a greater risk of hypos include:
- Too high a dose of medication (insulin or hypo causing tablets)
- Delayed meals
What do I do if I have Hypoglycemia?
Eat or drink something that's mostly sugar or carbohydrates to raise your blood sugar level quickly
- 5-6 pieces hard candy; 4 ounces (118ml) of fruit juice or regular soda;
- 1 tbsp sugar, jelly, or honey;
- 3 glucose tablets, etc.
- Once feeling better look for a carbohydrate
- Eat or drink something with protein to maintain blood sugars
- peanut-butter, cheese, milk, nuts, beans, meat, etc.
- Check a sugar to ensure that the level has gone up before continuing activity
- In the hospital setting sugars should be tested within 15 minutes to half and hour until documented normal
- If someone with hypoglycaemia is confused or drowsy they will need emergency treatment
- 1. Glucose can be delivered on the inner cheek ( Ensure that the individual can tolerate this and it is safe for the provider eg Mother to child - Do not do this with a stranger)
- 2. Take the person to the nearest medical facility as they will likely require Intravenous dextrose to maintain sugar levels
- Glucagon injection 1mg can be given subcutaneously
Hyperglycemia occurs when people with diabetes have too much sugar in their bloodstream, has been defined by the World Health Organisation as:
- Blood glucose levels greater than 7.0 mmol/L (126 mg/dl) when fasting
- Blood glucose levels greater than 11.0 mmol/L (200 mg/dl) 2 hours after meals
Although blood sugar levels exceeding 7 mmol/L for extended periods of time can start to cause damage to internal organs, symptoms may not develop until blood glucose levels exceed 11 mmol/L.
What causes hyperglycemia?
The underlying cause of hyperglycemia will usually be from loss of insulin producing cells in the pancreas or if the body develops resistance to insulin.
More immediate reasons for hyperglycemia include:
- Missing a dose of Diabetic medication, tablets or insulin
- Eating more carbohydrates than your body and/or medication can manage
- Being mentally or emotionally stressed (injury, surgery or anxiety)
- Contracting an infection
What do I do if I have hyperglyemia?
- Drink lots of water
- Hold off on sugars/carbohydrates
- If blood sugars are drastically high where worsening signs and symptoms are present, report to the Emergency Department
Signs and Symptoms of Hypoglycemia and Hyperglycemia